I have had neck pain with a permanant spasm in my shoulders and neck for a year. Nothing helped until a month ago when my neurologist prescribed quinine. 1 capsule at bedtime. It worked and after about 12 days of taking it I began having strange symptoms. Day 1: I was tired and weak with a fever and chills and sweating. Day 2: Extreme difficulty breathing with minimal exertion, Difficulty walking(joints felt 'locked'),hands felt tight, felt like my legs would buckle if I tried to walk down the stairs.I even had to drag myself on the floor to go to the bathroom, nausea and the symptoms from the first day. on Day 3: Chest Pain, extreme leg pain, legs turned purplish as if I was pooling blood. Finally I went to my fp doctor and he did an ekg which was sinus tachycardia with an inverted t wave and ischemia.my saturation was at 98% and my heart rate was 132. He prescribed a beta blocker Said it was not because of quinine and tocontinue taking it. I worsened that night and went to the ER. I had ekg changes again with a heart rate of 148 and ischemia, a normal CXR, leukopenia of 1.8 and Elevated liver enzymes. They diagnosed Bronchitis (viral) and Leukopenia gave me a breathing treatment which actually helped my breathing a little bit. They told me to continue the quinine that it was not the cause when I asked. So I stopped it anyway (because of the liver enzymes) for 2 weeks. My spasm came back last nigt and I took the quinine. All symptoms returned overnight (literally). Do you think this is an allergy or toxic effect of the quinine? Or am I imagining this?
Quinine comes from the bark of the Cinchona tree. Side effects of this medication may include: abdominal cramps, disturbed color perception, black spots, blurred vision, blindness, double vision, increased sweating, muscle aches, back and side aches, confusion, seizures, cough, hoarseness, hunger, rapid heart rate, fever, chills, headache, chest pain, tired/weak sensation, pinpoint spots on the skin, shortness of breath, difficulty breathing, ringing or buzzing in ears, swelling of face, eyes, and inside of the nose. These symptoms alone are not usually life threatening and may go away on their own after a few days of continued usage of the medication. The listed symptoms do not indicate an "allergic reaction" from quinine, but are considered "exceptable side effects" of taking quinine. Hope this helps
Thanks for looking that up. I decided to just quit taking the medication all together, after clearing it with my neurologist. Now I'm going to try a shot of tonic water in my beverages twice a day. Hopefully the more natural form will be less powerful on my body as a whole.
I think you have favism. It would explain your ischemia and breathing problems, because quinine causes red blood cells to burst in people with favism. Ask your doctor to check your levels of an enzyme called G6PD, it should prove if you suffer from favism. Hope this helps.
My husband knew he was allergic to quinine from 30+ years ago when prescribed quinine for leg cramps. It caused shaking and feeling like he had the flu. He recently picked up a glass of tonic water and took a drink. He knew immediately it wasn't water and didn't think any more about it. He had to go to the hospital because of uncontrollable shaking and high fever. With all the lab tests being abnormal, he was admitted to the hospital. He had high creatinine (kidneys), low white count and low platelet count. He was on IVs trying to flush the quinine out of his body. Finally the white count started coming up and the creatinine going down. After 3 days in the hospital, he was released. The doctor warned that if he came in contact with quinine again tht it could potentially be fatal. Quinine allergy is possible and can be extremely severe with organ failure.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.